Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 88, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2018, 4:28 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 4:28 PM PDT (23:28 UTC)
- Expired
- Jul 29, 2018, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS55 KVEF 292328
FFWVEF
CAC071-300230-
/O.NEW.KVEF.FF.W.0088.180729T2328Z-180730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
428 PM PDT SUN JUL 29 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North central San Bernardino County in southern California...
* Until 730 PM PDT.
* At 427 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Nipton and Nipton And Ivanpah Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3536 11547 3549 11539 3548 11523 3547 11521
3538 11520 3528 11538
$$
AB1 follow-up statement
236
WGUS75 KVEF 300042
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
542 PM PDT SUN JUL 29 2018
CAC071-300230-
/O.CON.KVEF.FF.W.0088.000000T0000Z-180730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
542 PM PDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...
At 537 PM PDT, Doppler radar indicated thunderstorms have moved to
the west toward Cima Road. The threat of flash flooding from the
earlier heavy rain continues along Nipton, Ivanpah and Morning Star
Mine Roads.
Some locations that will experience flooding include...
Nipton and Nipton And Ivanpah Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3536 11547 3549 11539 3548 11523 3547 11521
3538 11520 3528 11538
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:13 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 29, 2:13 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 213 PM PDT Sun Jul 29 2018 .SYNOPSIS...Warm conditions expected through the week, though temperatures will be a few degrees cooler than observed over the past few days. Increasing thunderstorm chances are expected Monday through Thursday with gradually decreasing coverage expected by next weekend. && .SHORT TERM...Tonight through Tuesday. So far this afternoon, thunderstorms has primarily been confined to the terrain across Clark and northern Mohave counties. This trend will continue through the afternoon, with most convection locked in over the terrain due to a very light steering flow. With fairly large dewpoint depressions still in place combined with adiabatic lapse rates, modest DCAPE overlaps areas of greatest instability - Lincoln, Clark, central/northern Mohave counties. Thus, stronger thunderstorms that develop may produce isolated flash flooding and gusty outflow winds. Further south across southern San Bernardino County and lower Colorado River, cloud cover has limited diurnal heating and destabilization thus far. Clearing is expected over the next several hours, however there is question on whether destabilization can be achieved. This evening, guidance has backed off on the strength of westward propagating cold pool from central Arizona into northwestern Arizona. Even though CAMs have backed off, cold pool propagation would favor an easterly to northeasterly direction this evening. So, even if convection dissipates along the cold pool, strong outflow winds may sweep across central/southern Mohave County and into the Colorado River valley - confidence is low. Convection should wane this evening with the loss of diurnal heating. Thunderstorm coverage will push further north and west Monday and Tuesday as high pressure itself slightly east of the area. Confidence is low on which areas will see more thunderstorm coverage over another as vort lobes are suggested to periodically rotate around the ridge over the next few days. This dynamic forcing may allow convective activity to flourish or it may limit it with blanketing cloud cover. At the moment confidence is too low to make the call on which day or days will be more active than others. Stay tuned to the forecast to get the latest details. Outside of thunderstorm and cloud influences, temperatures will remain near or slightly above July normals through the week. .LONG TERM...Wednesday through Saturday. The main area of high pressure will remain in place over the southwestern US through the end of the week. With continued high PWATs in place as well as sufficient afternoon destabilization, kept most of the area for Wednesday and Thursday, with heavy rain and flash flooding possible. By Friday, the ridge starts to break down somewhat as a trough moves through the Pacific Northwest. While the main trough will stay far to the north of us, the area of high pressure should weaken along with the south flow, drying things out slightly and decreasing precipitation chances for the first part of the weekend. Longer range models show some disagreement in how that will effect precipitation chances, with the Ecmwf being rather dry but the GFS still pumping out QPF through out much of the area. Based on moisture profiles and instability, backed off on precipitation chances slightly for areas north and west of I-15, with the best chances for any kind of thunderstorm activity being over Mohave County. Looking ahead, the lull in monsoonal moisture should be a short lived lull as the ridge builds back in starting Sunday and moisture as well as precipitation chances gradually increases. Temperatures will remain slightly above normal through the week, though should be a bit cooler than what we have been experiencing this past week. The biggest change to temperatures was on Wednesday per guidance trends. Otherwise, little change was made to the temperatures forecast for the second half of next week. && .AVIATION...For McCarran...East to southeast winds will become southwesterly after about 02Z around 10 kt. A few thunderstorms are possible around the area, mainly over the mountains this evening. While storms are not expected in the Las Vegas Valley, outflow winds could affect the terminal. Winds on Monday will begin light and variable than transition to more easterly late morning. Thunderstorm activity should be more prevalent on Monday. For the rest of southern Nevada, northwest Arizona and southeast California...Typical diurnal wind patterns are expected for most of the regional TAF sites outside of the Colorado River Valley. Near KIFP and KEED...breezy south winds with gusts to 20 knots are likely through the evening. A few thunderstorms will develop across the higher terrain of southern Nevada and Northwest arizona, potentially building southwest towards the Colorado River in the late evening and overnight. Smoke will continue to lower vsby at KBIH overnight into Monday. Thunderstorm activity will be more widespread on Monday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Wolf AVIATION.....Berc For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 29, 4:28 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 3 ESE SPRING MOUNTAIN R 36.05N 115.41W
07/29/2018 CLARK NV PUBLIC
SR 159 1/2 MILE WEST OF BLUE DIAMOND HAS 4-6
INCHES OF MUD...ROCKS...WATER FLOWING
SWIFTLY ACROSS ROAD.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.